Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Wilmington, NC

June 25, 1996New Hanover County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Jun 25, 1996, 5:00 PM EDT for New Hanover County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1996, 5:00 PM EDT (21:00 UTC)
Expired
Jun 25, 1996, 7:00 PM EDT
In force
2 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 252100
FFWILM
NCC129-252300-

BULLETIN - EBS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
500 PM EDT TUE JUN 25 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
FLOOD WARNING FOR URBAN FLOODING EFFECTIVE UNTIL 700 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NORTH CAROLINA

   ...NEW HANOVER
 
AT 455 PM EDT STRONG THUNDERSTORMS WITH TORRENTIAL RAINS WERE
MOVING EAST FROM BRUNSWICK COUNTY. THESE STORMS WILL PRODUCE ONE TO
THREE INCHES OF RAIN. THIS ADDITIONAL RAINFALL WILL ONLY AGGREVATE
THE FLOODING PROBLEM ACROSS THE NORTHERN HALF OF THE COUNTY. THIS
FLOOD WARNING IS AN EXTENSION OF THE PREVIOUS WARNING IN EFFECT
UNTIL 5 PM.

AT 455 PM EDT... THE NEW HANOVER COUNTY EMERGENCY MANAGEMENT
REPORTED FLOODING OFF GORDON ROAD NEAR WEATHERWOOD SUBDIVISION. THE
ROADS IN THIS AREA WERE IMPASSABLE. FLOODING CAN ALSO BE
EXPECTED IN THE OGDEN AREA AND AROUND DUTCH SQUARE. OTHER POOR
DRAINAGE AREAS WILL ALSO BE AFFECTED.

THE RAINS ARE EXPECTED TO DECREASE AFTER 7 PM.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATFER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

&
SQI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:48 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 25, 2:48 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEORT NC
300 PM EDT TUE JUN 25 1996

12Z SNDGS MODIFIED TO LOW TO MID 90S SHOWG CAPE OF 3800. HWVR WE
ONLY RCHD ABT 85 HERE TDY (ATTM TEMP IS 80 AND CONTG TO DROP) GIVING
US A CAPE OF 2600. TSTMS POPPG IN ONSLOW CTY WITH A FEW SHWRS FORMG
ELSEWHERE. LATST ADAP SHOWG BEST INSBLTY IN SRN PART OF STA. PREFNTL
TROF SHUD MOV THRU THIS EVENING HELPING CONVNTN ALNG WI SFC FNT THRU
AREA LTR TNGT KPG THINGS GOrING PROBABLY TIL ARND SR MUCH LK THIS AM.

ONCE WE GET THIS WV THRU TMRW AM RDG WL BLD OVR THE AREA WI N AND NE
LO LVL FLO...LGT WNDS...AND DRIER CONDS. NXT IMPLS XPCTD THRU AREA
FRI.   CGG-G

.MHX...SVR TSTM WTCH THIS EVE CAPE LKOUT S.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:38 PM EDTSevere Thunderstorm WarningILMNew Hanover32 min
Jun 25, 1:47 PM EDTSevere Thunderstorm WarningILMBrunswick33 min
Jun 25, 2:11 PM EDTSevere Thunderstorm WarningILMNew Hanover29 min
Jun 25, 2:48 PM EDTSevere Thunderstorm WarningILMPender47 min
Jun 25, 3:09 PM EDTFlash Flood WarningILMNew Hanover116 min
Jun 25, 4:23 PM EDTSevere Thunderstorm WarningILMColumbus47 min
Jun 25, 5:10 PM EDTSevere Thunderstorm WarningILMColumbus45 min
Jun 25, 6:50 PM EDTSevere Thunderstorm WarningILMDuplin40 min

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.